Which medication regimens or treatments, if any, can prevent or lessen chemotherapy-related hair loss, especially to the scalp and face, in women undergoing treatment for breast cancer? — Susan Minello, RN, MSN, ANP-BC, CCRC

Prevention of chemotherapy-induced alopecia is very difficult to achieve given the pathophysiology associated with chemotherapy-induced alopecia. The mitotic activity of the hair follicle places these structures at increased risk of damage by chemotherapy and radiation (Oncology Nursing Advisor: Comprehensive Guide to Clinical Practice. Philadelphia, PA: Mosby; 2009:339-340). Absorption of the chemotherapeutic agent by the hair bulb causes cellular division and protein synthesis to be suppressed. Manifestation of alopecia is dependent upon the treatment given, the dose, the schedule, and the route of administration. Oral drugs for breast cancer, such as capecitabine (Xeloda) or lapatinib (Tykerb), may cause hair thinning versus the toxic alopecia that can be caused by some intravenous chemotherapeutic agents. Although no definitive treatment options are established, there have been anecdotal reports of using cold cap treatments in some women and selecting chemotherapy agents that do not cause significant alopecia, such as ixabepilone (Ixempra) or gemcitabine (Gemzar, generics), in other women.

Other agents used with varying results include tocopherol (vitamin E supplements), ImuVert, and minoxidil. Preparation, education, and support are essential for these women prior to starting chemotherapy. We must prepare these women for the reality that hair loss is an inevitable result of many required treatment regimens, but also reassure them that in almost all cases it does grow back. Discuss the process of purchasing wigs or hair prostheses, care of the scalp when hair loss does occur, and if there is only mild thinning, protection of fragile hairs. Essentially, not undermining the emotional impact of hair loss is imperative to helping women cope (Clin J Oncol Nurs. 2011;15(3):311-315). — Jiajoyce R. Conway, DNP, CRNP, AOCNP, FNP-BC ONA


Continue Reading


Do you have a question for one of our Ask A Pharmacist or Advisor Forum consultants? Click here to submit.